Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2017, 6:20 PM CDT for 6 counties in Kentucky. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2017, 6:20 PM CDT (23:20 UTC)
- Expired
- May 4, 2017, 6:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adair County, KY, Clinton County, KY, Cumberland County, KY, Green County, KY, Russell County, KY, Taylor County, KY
The radar
The Louisville radar (KLVX), 138 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 6:31 PM CDT | TSTM WND DMG | Albany, KY | A PORTION OF A METAL ROOF BLOWN OFF OF A BUSINESS ONE BLOCK AWAY FROM THE TOWN SQUARE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605
WUUS53 KLMK 042320
SVRLMK
KYC001-053-057-087-207-217-042345-
/O.NEW.KLMK.SV.W.0164.170504T2320Z-170504T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
720 PM EDT THU MAY 4 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Clinton County in south central Kentucky...
Southern Green County in central Kentucky...
Russell County in south central Kentucky...
South central Taylor County in central Kentucky...
Eastern Cumberland County in south central Kentucky...
Adair County in south central Kentucky...
* Until 745 PM EDT/645 PM CDT/
* At 719 PM EDT/619 PM CDT/, severe thunderstorms were located along
a line extending from near Greensburg to 7 miles southwest of
Columbia to 7 miles west of Albany, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. Kentucky Mesonet Gust of 59 mph in
Cumberland County.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Campbellsville, Columbia, Greensburg, Albany, Jamestown,
Burkesville, Russell Springs, Pickett, Desda and Cartwright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3663 8531 3698 8544 3709 8553 3711 8553
3711 8555 3724 8565 3740 8532 3713 8505
3693 8495 3691 8496 3686 8506 3683 8506
3681 8503 3677 8501 3670 8502 3666 8500
3663 8500 3662 8498 3663 8515
TIME...MOT...LOC 2319Z 243DEG 30KT 3724 8557 3701 8537 3666 8525
HAIL...<.75IN
WIND...60MPH
$$
AMS2 follow-up statements
209
WWUS53 KLMK 042337
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
737 PM EDT THU MAY 4 2017
KYC001-053-057-087-207-217-042345-
/O.CON.KLMK.SV.W.0164.000000T0000Z-170504T2345Z/
Clinton KY-Green KY-Russell KY-Taylor KY-Cumberland KY-Adair KY-
737 PM EDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
EDT/645 PM CDT/ FOR CLINTON...EAST CENTRAL GREEN...RUSSELL...SOUTH
CENTRAL TAYLOR...NORTHEASTERN CUMBERLAND AND CENTRAL ADAIR
COUNTIES...
At 735 PM EDT/635 PM CDT/, severe thunderstorms were located along a
line extending from near Greensburg to near Columbia to near Albany,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. Kentucky Mesonet in Cumberland County
gusted to 59 mph.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Campbellsville, Columbia, Greensburg, Albany, Jamestown, Russell
Springs, Desda, Cartwright, Snow and Cundiff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3704 8532 3730 8551 3740 8532 3713 8505
3693 8495 3691 8496 3686 8506 3683 8506
3681 8503 3677 8501 3670 8502 3666 8500
3663 8500 3662 8498 3663 8515 3663 8520
TIME...MOT...LOC 2335Z 243DEG 30KT 3730 8543 3707 8523 3672 8511
HAIL...<.75IN
WIND...60MPH
$$
AMS993
WWUS53 KLMK 042346
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
746 PM EDT THU MAY 4 2017
KYC001-053-057-087-207-217-042356-
/O.EXP.KLMK.SV.W.0164.000000T0000Z-170504T2345Z/
Clinton KY-Green KY-Russell KY-Taylor KY-Cumberland KY-Adair KY-
746 PM EDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR CLINTON...EAST CENTRAL
GREEN...RUSSELL...SOUTH CENTRAL TAYLOR...NORTHEASTERN CUMBERLAND AND
CENTRAL ADAIR COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3704 8532 3730 8551 3740 8532 3713 8505
3693 8495 3691 8496 3686 8506 3683 8506
3681 8503 3677 8501 3670 8502 3666 8500
3663 8500 3662 8498 3663 8515 3663 8520
TIME...MOT...LOC 2346Z 243DEG 30KT 3734 8533 3711 8513 3676 8501
$$
EBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:22 PM CDT, 58 minutes earlier.
Area forecast discussion, May 4, 5:22 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Louisville KY 622 PM EDT Thu May 4 2017 .Forecast Update... Issued at 620 PM EDT Thu May 4 2017 Tweaked the forecast to scale back thunder potential across the area this evening. There is just a slight chance for an isolated lightning strike along and east of the I-65 corridor this evening. A narrow, but heavier, rain band has developed over central KY along eastern periphery of surface low pressure. This band extends southward into Middle Tennessee along the cold front. Some isolated lightning activity was noted just across the border from Allen County in northern TN. As this feature slowly shifts northeast, gusty southeast winds to 25 mph will be possible just ahead of the rain band. && .Short Term...(This evening through Friday night) Issued at 230 PM EDT Thu May 4 2017 Latest water vapor imagery and 500 mb heights showed a closed low over northeast Arkansas. Surface low lies across northwest Tennessee and southwest Kentucky with a warm front just south of the Ohio River in north central Kentucky. Regional radar has shown steady showers lifting north from middle Tennessee through central Kentucky and southern Indiana. Temperatures this afternoon vary from the middle 50s across southern indiana to middle 60s across central Kentucky. For the remainder of the afternoon and this evening, expect steady widespread showers to continue lift north ahead of the surface low. There remains a slight chance of an isolated thunderstorm across south-central Kentucky, but that potential has decreased given a real lack of instability. As the surface low tracks toward middle Tennessee tonight, rain bands north should begin to pivot and take on a more east/west orientation. This may set up a training deformation band of rain across southwest into portions of central Indiana. This is the one area where there could be some prolonged heavy rainfall and a flooding risk but for now the hi-res models and ensemble dataset point to this being just north/northwest of the local area. Rainfall amounts through tonight will total 1 to locally 1.5 inches. Some pockets near 2.0 inches are possible. Plan on temperatures to stay relatively steady in the low 50s. On Friday, the upper level low moves nearly over central Kentucky. This will result in unseasonably cool temperatures, scattered to numerous showers at times, and overall overcast skies. Temperatures will likely stay in the 50s with areas under the steadiest rain showers possibly staying in the low 50s. Some of the raw gridded guidance suggests highs in the upper 40s possible. Rainfall amounts will likely be around 0.25 to 0.50 inch. The whole system begins to exit to the east/northeast Friday night so there should be gradually improving conditions as we head into Saturday. Plan on seasonably cool temperatures with lows Friday night in the low 40s. .Long Term...(Saturday through Thursday) Issued at 230 PM EDT Thu May 4 2017 Saturday... Cyclonic flow aloft will continue across the lower Great Lakes and mid-Atlantic region while a fast moving upper level impulse races down through Wisconsin into Kentucky during the day. This will bring a round of scattered to perhaps numerous showers during the morning and early afternoon hours. The trend in the model runs this cycle has been for a slightly faster exit, so will show decreasing precipitation chances after 3 PM EDT across central Kentucky. In the wake of that impulse, it will remain blustery with northwest winds 10 to 20 mph and overall seasonably cool temperatures with highs in the low/mid 60s. Saturday Night - Monday Morning... The whole upper trough begins to move off to the northeast which will bring quieter weather to the lower Ohio Valley. Main concern in this period is the unseasonably cool temperatures and potential for frost. Temperatures Sunday morning will range from the mid 30s to low 40s, coolest across the Bluegrass and portions of southern Indiana. The boundary layer should stay mixed enough to prevent frost formation, except in the most sheltered locations on Sunday morning. Sunday will be a mostly to partly sunny day with temperatures gradually warming back into the mid to upper 60s. High pressure will begin to work into the area late in the day. There are better chances for frost formation Monday morning as the core of the high pressure is overhead with lighter winds. Lows are forecast to be in the middle 30s to lower 40s, again coolest in the sheltered locations. Added mention of patchy frost to portions of southern Indiana and the Bluegrass of Kentucky. The remainder of the forecast period will see northwest flow aloft Model differences creep back up with several impulses possible in the flow aloft. For now, leaned on the blended guidance which shows a slight chance of showers Tuesday and Wednesday. Temperatures will trend back toward normal - mainly in the 70s. && .Aviation (18Z TAF Update)... Issued at 1250 PM EDT Thu May 4 2017 Stacked low pressure will dominate our weather through the valid TAF period as it meanders slowly through the Ohio Valley. Main challenge will be the impact on ceilings, and forecast confidence is limited as synoptic-scale models continue to be overdone with precipitation and overly pessimistic with ceilings. For the rest of this afternoon, expect intermittent showers and ceilings fluctuating between barely VFR and high-end MVFR. Will mention VCTS and CB quite late in the afternoon as there is a little better focus in western KY that should shift eastward later in the afternoon. SSE winds will generally hold around 12 kt, with gusts mainly just shy of 20 kt. With plenty of stratus and the surface low creeping closer tonight, we could see ceilings build down. Short-term model consensus and ensembles suggest fuel-alternate ceilings coming in early/mid evening, and then dropping into IFR well after midnight. Onset around 07Z at SDF is after most of the late-night inbound push. Look to remain IFR across the board well into Friday morning, and stay in fuel-alternate even after lifting to MVFR around midday. NNW winds will pick up just above 10 kt as the surface low starts to exit to the east, but not confident enough in mixing to include gusts. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...EBW Short Term...ZT Long Term...ZT Aviation.......RAS
Hazardous weather outlook, May 4, 5:09 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 609 PM EDT Thu May 4 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-052215- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 609 PM EDT Thu May 4 2017 /509 PM CDT Thu May 4 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Rainfall totals of 1 to 2 inches are likely by tonight over southern Indiana and west of Interstate 65 in Kentucky. Localized higher amounts are possible. If the heavier amounts are realized in areas that received heavy rainfall last weekend, renewed flooding will be possible. A few thunderstorms are possible this evening. The main threats with any thunderstorms that develop will be lightning, brief heavy rainfall, and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. ZT/AMS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:24 PM CDT | Special Weather Statement | LMK | Green, Larue, Marion, Nelson | 66 min |
| May 4, 6:49 PM CDT | Special Weather Statement | LMK | Adair, Russell, Taylor | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.